Michigan, 2022

Damaging Winds in Michigan, August 2, 2022

August 2, 2022 · NWS MQT · 8 events in 3 counties and zones

A warm front moving through a moist and unstable air mass produced severe thunderstorms over portions of west and central Upper Michigan during the evening of the 8/2.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A warm front moving through a moist and unstable air mass produced severe thunderstorms over portions of west and central Upper Michigan during the evening of the 8/2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 2, 6:22 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 2, 6:22 PM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
722 PM EDT Tue Aug 2 2022

.SHORT TERM...(Into Early Evening)
Issued at 328 PM EDT TUE AUG 2 2022

High pressure over Upper Michigan has kept much of the fcst area dry
through early afternoon. However, now there is some shra/isolated
tsra reaching into the IWD area in the past hr along a MUCAPE
gradient of 500-1000 j/kg situated just to the southwest. Increasing
WAA at the nose of a 30-35 kt LLJ along with mid-level lapse rates
of 7-7.5C/km will also support isolated tsra into the late
afternoon/early evening hours. RAP model does indicate effective
shear increasing near 50 kt between 22-00Z which could maybe support
a stronger to marginally severe storm into the far western counties
as well. Elsewhere across the west half, expect mainly just isolated
to scattered showers into early evening with mainly dry conditions
east half. High temperatures should generally range from the mid to
upper 70s to the upper 70s and lower 80s west half.

.LONG TERM...(Tonight through Tuesday)
Issued at 311 PM EDT TUE AUG 2 2022

A subtle shortwave moving across MN with a surface warm front
lifting into the area will be the main focus for tonight. Along the
warm front, elevated thunderstorms look possible given the steep mid-
level lapse rates, healthy MLCAPE of 1000-3000j/kg (more if you
believe the NAM), increasing 925mb LLJ to 30-45kts, and deep layer
bulk shear of about 50kts. With this setup, thunderstorms could be
strong to severe, and capable of producing strong winds and large
hail. Timing among the guidance suggests the warm front lifting in
late this evening with showers/storms developing evening/overnight
CAMS evolution of the event pings the greater thunderstorm coverage
over Lake Superior early on as remnants from MN moves over the
water. Across the UP, the same guidance suite is suggesting spottier
coverage initially in the west/central until around sunset when the
LLJ ramps up. From there, there seems to be a signal of thunderstorm
clustering with isolated supercells embedded within and an eventual
evolution into a pseudo-linear segment extending from northeastern
Lake Superior southwestward into WI, moving southeast toward the St.
Mary's, Lake Michigan, and lower Michigan. With that said though,
some of the recent CAMS runs are suggesting much of the activity may
have difficultly organizing overnight and may remain a broken line.

Deterministic guidance suggests PWATS could increase to around 1.8
to 2 inches. Not only does this suggest heavy rain could be possible
in any thunderstorm tonight, but it also means folks should expect a
warm and muggy night across the UP. Some places in western Upper
Michigan and near Lake Superior could stay in the low 70s while the
cooler spots only dip into the mid 60s. Another thing to consider
with the amplifying LLJ is that surface winds of 25mph will be
possible tonight, and maybe near 35mph at times in downslope areas
near Lake Superior.

A cold front tied to the parent surface low moving into Ontario will
move through the region on Wednesday. Destabilization aided by
dinural heating could work to re-invigorate shower and thunderstorm
activity ahead of the boundary in the central/eastern UP during the
day, but should be east of the forecast area by Wednesday evening.
Strong to severe weather isn't expected in this second round, but
some thunderstorms should be expected. Additionally, until the cold
front clears, southerly winds of 25 to 30 mph will be possible at
times, mainly in the east and west to northwest winds to increase to
25 to 35 mph, particularly in the Keweenaw along the boundary.

High pressure building in behind the cold front will dominate the
Upper Great Lakes Thursday and Friday. The cooler airmass aloft will
support more seasonable temps on Thursday, but as the high shifts
east of the region, promoting southwesterly flow and WAA, we'll
likely see a return to the 80s for most, with some near 90F spots
possible in the west. The next system looks to swing through this
weekend, but there's notable timing differences among the
deterministic and ensemble systems.
&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 722 PM EDT TUE AUG 2 2022

Showers and thunderstorms continue to overspread the western TAF
sites this evening, and shower activity will reach KSAW before 02Z.
With the heavier convective activity ceilings and visibilities will
drop into the MVFR range at times. There is still the potential for
some severe thunderstorms this evening and early overnight over the
west as a 40 kt LLJ develops over the western U.P. this evening,
which will need to be monitored over the next several hours.
Otherwise the LLJ will persist overnight. Winds will increase from
the SW late tonight and Wednesday prior to the passage of a cool
front, with the front veering winds to the W over KCMX and KIWD late
in the forecast. Occasional gusts to near 20 knots will occur this
evening and overnight at the western TAF sites, with gusts up to 30
knots possible at KCMX in tomorrow afternoon.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 312 PM EDT TUE AUG 2 2022

Warm front lifting into the region tonight will support showers and
thunderstorms over Lake Superior. There is the potential for some
strong or even severe thunderstorms. Additionally overnight, an
intensifying LLJ and WAA will limit that strongest winds from
reaching the surface, save for known convergent and downsloping areas
near the lakeshores. With that being said though, higher reporting
platforms can expect wind gusts in the 30-35kt range. Confidence is
low on how much could mix down to 10m or to anemometer height given
the increasing marine layer stability, so a gale warning wasn't
issued.

The parent low is expected to move through Ontario Wednesday,
dragging its cold front through the lake during the day. Along and
just behind the front, winds become westerly to northwesterly and
could increase again to near 30kts. High pressure building in
after the front will provide mostly light winds Thursday and
Friday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Voss
LONG TERM...JTP
AVIATION...RJT
MARINE...JTP
Hazardous weather outlook, Aug 2, 2:55 PM EST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
355 PM EDT Tue Aug 2 2022

MIZ001>007-009>013-084-085-032000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton-
Northern Schoolcraft-
355 PM EDT Tue Aug 2 2022 /255 PM CDT Tue Aug 2 2022/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are possible tonight. Some isolated storms may be
strong to marginally severe and could contain large hail and
damaging winds along with heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight. Spotters are encouraged to report
any observed heavy rainfall, hail or wind damage to the National
Weather Service in Marquette. The public may also submit reports
to the National Weather Service via phone, on our website, or
through Facebook or Twitter.

MIZ014-032000-
Southern Schoolcraft-
355 PM EDT Tue Aug 2 2022

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible tonight. Some isolated storms could be
strong to marginally severe and could contain large hail and
damaging winds along with heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a high swim risk for Wednesday for Schoolcraft County
beaches. See the latest surf zone forecast for further details.

There is a chance of thunderstorms Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight. Spotters are encouraged to report
any observed heavy rainfall, hail or wind damage to the National
Weather Service in Marquette. The public may also submit reports
to the National Weather Service via phone, on our website, or
through Facebook or Twitter.

LSZ162-240>251-263>267-032000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
355 PM EDT Tue Aug 2 2022 /255 PM CDT Tue Aug 2 2022/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible tonight. Some storms may be strong to
marginally severe and could contain large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-032000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
355 PM EDT Tue Aug 2 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible tonight. Some storms may be strong to
marginally severe and could contain large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Voss

In the hours before

Local storm report, Aug 2, 7:28 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
828 PM EDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             ROCKLAND                46.74N 89.18W
08/02/2022  M0.70 INCH       ONTONAGON          MI   TRAINED SPOTTER

            DIME SIZED HAIL OBSERVED IN ROCKLAND FOR
            AROUND FIVE MINUTES.

&&

JSS

The radar

The Marquette radar (KMQT), 103 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Houghton

When
August 2, 8:11 PM EST to 8:16 PM EST
Where
Houghton County, 0.61 mi NW of Kenton
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
46.486, -88.890

Michigan DOT reported eastbound and westbound lanes of Highway M-28 were closed in Kenton due to a downed tree on the highway. The report was relayed via social media.

Thunderstorm Wind, Delta

When
August 2, 8:20 PM EST to 8:30 PM EST
Where
Delta County, 0.69 mi N of Rapid River
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
45.930, -86.970

Multiple power outages were reported in southern Delta County with the main outage area from Gladstone eastward along US-41 and US-2 to Nahma Junction. There were multiple lightning flashes reported in that area.

Thunderstorm Wind, Marquette

When
August 2, 8:55 PM EST to 9:00 PM EST
Where
Marquette County, 0.81 mi WSW of New Swanzy
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
46.265, -87.596

A downed tree damaged the power mast of the roof on the northside of west Bass Lake. Report was relayed from the WJMNTV3 meteorologist.

Thunderstorm Wind, Marquette

When
August 2, 9:00 PM EST to 9:10 PM EST
Where
Marquette County, 1.18 mi SW of New Swanzy
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
46.260, -87.600

A report via MPING of trees uprooted or snapped five miles southeast of Big Bass Lake. Time of the report was estimated from radar.

Thunderstorm Wind, Marquette

When
August 2, 9:00 PM EST to 9:10 PM EST
Where
Marquette County, 5.85 mi SSE of Palmer
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
46.350, -87.540

There was a public report via MPING of trees uprooted or snapped six miles southeast of Palmer. The time of the event was estimated from radar.

Thunderstorm Wind, Marquette

When
August 2, 9:06 PM EST to 9:15 PM EST
Where
Marquette County, 2.56 mi WNW of Austin
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
46.296, -87.498

Marquette County Dispatch reported a power line down across Highway M-35 between Chipmunk Field and the Cataract Basin Drive west of Princeton. The time of the report was estimated from radar.

Thunderstorm Wind, Marquette

When
August 2, 9:06 PM EST to 9:15 PM EST
Where
Marquette County, 3.16 mi NE of New Swanzy
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
46.300, -87.530

The Marquette County Dispatch reported large trees down and downed wires suspended on other wires around the Princeton area west of Gwinn along Highway M-35 in Forsyth Township.

Thunderstorm Wind, Marquette

When
August 2, 9:10 PM EST to 9:20 PM EST
Where
Marquette County, 1.18 mi NW of Austin
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
46.290, -87.470

Multiple power outages were reported in the Forsyth and Richmond townships of Marquette County. Time of the report was estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049089, 1049117, 1049093, 1049095, 1049099, 1049102, 1049112, 1049114.